Evidence map›Paper›PMID 31497445›Full record

ArticleCureus2019

A Fatal Case of Vancomycin Associated Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome in a Septuagenarian.

Mounika Gangireddy, Manbeer S Sarao, Isha Shrimanker, Vinod K Nookala

Open access · diamondAbstract readCase Reports
In one paragraph

Article in Cureus, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.

0numbers the graph read from it
0cells of the map it votes in
6citing papers in PubMed
0.5field-weighted citation impact, top 32% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

6 citing papers in PubMed, 8 citations in OpenAlex.

  1. Review
  2. Article
  3. Review
  4. Review
  5. Review
  6. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 2 institutions in 1 country.

Mounika GangireddyInternal Medicine, University of Pittsburgh Medical Center - UPMC - Pinnacle, Harrisburg, USA.
Manbeer S SaraoInternal Medicine, Griffin Hospital, Derby, USA.
Isha ShrimankerInternal Medicine, University of Pittsburgh Medical Center - UPMC - Pinnacle, Harrisburg, USA.
Vinod K NookalaInternal Medicine, University of Pittsburgh Medical Center - UPMC - Pinnacle, Harrisburg, USA.
Griffin Hospital · USUniversity of Pittsburgh Medical Center · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare but potentially life-threatening multi-system disorder with a mortality rate of up to 10%, due to severe hypersensitivity drug reaction involving the skin and multiple internal organ systems. We emphasize the increasing prevalence of DRESS syndrome secondary to vancomycin use. A 79-year-old woman presented to the hospital with complaints of right upper quadrant pain, intense pruritis, and jaundice of one-week duration. She was on vancomycin and cefepime for six weeks after a wound infection, and both the medicines were withheld a week ago due to the increasing creatinine. She was afebrile with a pulse-94/min, blood pressure-92/46 mm of Hg, and respiratory rate-14/min. She had scleral icterus, diffuse maculopapular rash, generalized edema, right upper quadrant tenderness, and a positive Murphy's sign. Investigations revealed hemoglobin-10.5 gm/dl, white blood cell count-16.0 K/uL, peripheral eosinophil count-1730 K/uL, alkaline phosphatase-2742 U/L, aspartate transaminase-612 U/L, alanine transaminase-674 U/L, total bilirubin-14.2 mg/dl with a direct component of 9.5mg/dl, blood urea nitrogen-64 mg/dl, creatinine-5.01 mg/dl, glomerular filtration rate-8 ml/min and vancomycin trough level-10.8 mcg/ml. Imaging studies were unremarkable. The renal function improved after high dose steroids, N-acetylcysteine and withdrawal of vancomycin, but the progression of liver failure continued. Eventually, she passed away due to multiorgan failure. Vancomycin is a rare drug to cause DRESS syndrome with 31 cases reported to date. Early recognition of this condition can hasten proper treatment and recovery. Further research on the association of vancomycin trough levels and DRESS syndrome needs to be conducted.

Indexed as

drug reactioneosinophiliafailurehypersensitivitytrough levelvancomycin

Identifiers

PMID31497445
PMCPMC6716765
OpenAlexW2953503183

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.